280P - Adjuvant aromathase inhibitors (AIs) hormone therapy (HT): which reasons lead patients (pts) to discontinue treatment? A mono institutional analysis

Date 01 October 2012
Event ESMO Congress 2012
Session Poster presentation III
Topics Anti-Cancer Agents & Biologic Therapy
Breast Cancer, Early Stage
Presenter Luca Moscetti
Authors L. Moscetti1, M.A. Fabbri1, I. Sperduti2, P. Frittelli3, F. Nelli1, A. Massari4, G. D'Auria1, L. Pompei5, E.M. Ruggeri1
  • 1Divisione Di Oncologia, Ospedale Belcolle, ASL di Viterbo Oncology Unit, 01100 - Viterbo/IT
  • 2Biostatistics, Regina Elena Institute, 00100 - Roma/IT
  • 3Surgery, Breast Surgery, Ospedale Belcolle, ASL di Viterbo Oncology Unit, Viterbo, ITALY, 01100 - Viterbo/IT
  • 4Oncologia Ed Ematologia, Anatomia Patologica, Ospedale Belcolle, ASL di Viterbo Oncology Unit, Viterbo, ITALY, 01100 - Viterbo/IT
  • 5Oncologia Ed Ematologia, Radioterapia, Ospedale Belcolle, ASL di Viterbo Oncology Unit, Viterbo, ITALY, 01100 - Viterbo/IT



AIs represents the standard HT for the adjuvant treatment of post menopausal endocrine sensitive early breast cancer. A percentage of pts interrupt treatment because of toxicity. In this setting the switch to other AIs or tamoxifen (TAM) may represent an option to allow the prosecution of HT. We reviewed the main reasons for interruption of the AIs in our institution from 2006 to the present.


236 pts with a minimum treatment time up of 6 months were considered eligible for analysis. Pts characteristics: median age 64 yrs (35-89), median follow up 24 months (6-28). Prior adjuvant CT: taxanes based: 47 pts, anthracyclines based: 43 pts. 118 pts (49%) had received letrozole (L), 101 (43%) anastrozole (A), 18 (8%) exemestane (E). An alternative HT (AIs or tamoxifen [T]) was offered to pts who wanted or needed to interrupt permanently the ongoing drug.


According to the CTC NCI, arthralgia was the main toxicity observed (G1 19.4%, G2/3 5.5%/1.7%. Overall 24 out of 236 pts (10%) needed discontinuation of AIs as a result of toxicity. Grade 2 and 3 arthralgia was the main reason for discontinuation in 13/24 pts (54%). No differences in the incidence of arthralgia were noted in pts who had received taxanes or anthracyclines. Headache (n = 2), alopecia (n = 2), G3 itching (n = 2), diffuse skin reaction (n = 1) allergic reaction with hypertensive crisis (n = 1), xerostomia and xerophthalmia (n = 1), insomnia (n = 1) and somnolence (n = 1) were the other reasons for discontinuance. In the multivariate logistic regression analysis, age (65 yrs) and HT represent independent factors associated with the onset of arthralgia (respectively p = 0.006 and 0.008, OR 2.65, CI95: 1.32-5.31). 17/24 pts were switched to E, 5 to T and 1 each to L and A. In pts who switched to another AI we observed a reduction in the severity of the arthralgia but not its complete resolution. A complete resolution of symptoms was observed for the other toxicities except for allergic reactions that recurred after switching from L to A. Moreover, the patient with the diffuse skin reaction, chose discontinuation of HT.


In our analysis, 10% of pts discontinued AIs due to toxicity. Switching to alternative HT, and monitoring the toxicity, represent an option to offer to pts in order to avoid a premature and permanent interruption of an effective treatment.


All authors have declared no conflicts of interest.